High Wind, Owens Valley
- When
- October 22, 10:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
This gust occurred 4 miles NW of Independence.
A Pacific low pressure system brought isolated high winds to the Mojave Desert and Owens Valley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A Pacific low pressure system brought isolated high winds to the Mojave Desert and Owens Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 22, 7:11 PM PST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 811 PM PDT MON OCT 22 2012 .SYNOPSIS...BREEZY TO WINDY CONDITIONS WILL BE SEEN THROUGH WEDNESDAY AS A PACIFIC STORM MOVES ACROSS THE REGION. IN ADDITION LIGHT RAIN SHOWERS WITH SNOW IN THE HIGHER ELEVATIONS IS POSSIBLE ACROSS THE SOUTHERN SIERRA AND THE CENTRAL NEVADA MOUNTAINS. WEDNESDAY WILL LIKELY BE THE COOLEST DAY OF THE WEEK WITH TEMPERATURES 5 TO 10 DEGREES BELOW NORMAL BEFORE IMPROVING CONDITIONS ARE SEEN DURING THE END OF THE WEEK. && .UPDATE...STRONG DOWNSLOPE WINDS HAVE YET TO MATERIALIZE IN THE LEE OF THE SOUTHERN SIERRA IN INYO COUNTY. BASED ON 03 UTC SURFACE PRESSURE GRADIENTS BETWEEN THE CENTRAL CALIFORNIA COAST AND BISHOP AS WELL AS LATEST 00Z NAM OUTPUT DO NOT HAVE MUCH CONFIDENCE THAT HIGH WIND WARNING GUSTS WILL OCCUR TONIGHT. THEREFORE...HAVE DOWNGRADED THE HIGH WIND WARNING TO A WIND ADVISORY THROUGH 4 AM TUESDAY MORNING. LOCALIZED GUSTS OF 40 TO 50 MPH POSSIBLE NEAR CANYON OPENINGS. THE LATEST OBSERVATIONS WITHIN RED ROCK CANYON AND SURROUNDING SPRING MOUNTAINS STILL INDICATE SOME WIND GUSTS IN EXCESS OF 50 MPH OCCURRING. THIS WINDS MAY PERSIST WELL INTO EARLY TUESDAY MORNING SO HAVE EXTENDED THE WIND ADVISORY THROUGH 4 AM TUESDAY. ELSEWHERE...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AS WIND SPEEDS CONTINUE TO DIMINISH. UPDATED PRODUCTS HAVE BEEN ISSUED. && .PREV DISCUSSION... 302 PM PDT MON OCT 22 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...UPPER TROUGH OVER THE WEST COAST WILL SLOWLY SHIFT EAST DURING THE SHORT TERM WITH THE TROUGH AXIS GENERALLY BEING CENTERED OVER THE NORTHERN ROCKIES BY 12Z THURSDAY. IN THE MEANTIME...FIRST SHORT WAVE NOTED EARLIER HAS PUSHED ACROSS THE SOUTHERN SIERRA WITH THE MODELS INDICATING ANOTHER WAVE ROTATING THROUGH THE REGION ON TUESDAY AND THEN ANOTHER WAVE ON WEDNESDAY ALONG WITH THE MAIN TROUGH SHIFTING EAST. ALTHOUGH LIGHT SNOW HAS BEEN REPORTED IN THE HIGHER ELEVATIONS OF THE SIERRA TODAY...LITTLE ACCUMULATION HAVE BEEN SEEN. LITTLE INCREASE IN OVERALL MOISTURE ANTICIPATED AS THIS SYSTEM MOVES ACROSS THE AREA...THUS WILL KEEP HIGH END POPS ACROSS THE SOUTHERN SIERRA FOR TONIGHT AND THEN SLIGHT CHANCE TO CHANCE POPS OVER THE NORTHERN MOUNTAINS THROUGH WEDNESDAY...BUT LIMITED IF ANY ACCUMULATIONS OF RAIN OR SNOW. THE MAIN IMPACT OF THIS SYSTEM WILL CONTINUE TO BE WINDS. FOR TODAY WINDS HAVE BEEN FAIRLY SLOW TO DEVELOP BUT OVERALL LOOK FOR CURRENT ADVISORIES TO VERIFY FOR LATE AFTERNOON/EVENING. AT THE SAME TIME...DOWNSLOPE WINDS PER THE CURRENT HIRES MODELS ARE STILL POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING AND WILL CONTINUE WITH THE CURRENT HIGH WIND WARNING FOR PORTIONS OF INYO COUNTY CALIFORNIA. 12Z GFS/NAM AND HIRES MODELS INDICATE THAT WINDS WILL DECREASE TONIGHT...THEN LIKELY INCREASE TO THE WINDY CRITERIA ONCE AGAIN ON TUESDAY...GUST STAY BELOW ADVISORY LEVELS MOST AREAS. ON WEDNESDAY...HOWEVER AS THE MAIN TROUGH SLIDES ACROSS THE AREA...ADVISORY LEVEL WINDS MAY ONCE AGAIN FORM ACROSS THE WESTERN MOHAVE DESERT. WILL ADDRESS THIS IN LATER PACKAGES TO ALLOW FOR THE CURRENT WIND PRODUCTS TO EXPIRE. ALONG WITH THE WINDS/PRECIPITATION...TEMPERATURES WILL CONTINUE TO COOL THROUGH THE SHORT TERM. WITH THE EXCEPTION OF THE EXTREME NORTHWEST PORTION OF THE CWA WHERE TEMPERATURES ARE ABOUT 15 DEGREES LOWER TODAY THAN SUNDAY...TEMPERATURES ARE EXPECTED TO COOL AREAWIDE 10-15 DEGREES BY WEDNESDAY. THIS WILL RESULT IN TEMPERATURES BEING 5-10 DEGREES BELOW NORMAL. && .LONG TERM...THURSDAY THROUGH MONDAY...NORTHWEST FLOW WILL DEVELOP THURSDAY BEHIND AN EXITING UPPER TROUGH. THERE COULD STILL BE A FEW SHOWERS IN NORTHERN LINCOLN COUNTY THURSDAY ASSOCIATED WITH THE EXITING TROUGH...ESPECIALLY IF THE DEEPER AND SLOWER NAM12 WERE TO VERIFY. I LEANED TOWARD THE MORE SHALLOW AND FASTER SOLUTIONS OF THE GFS/ECMWF/GEM AND LOWERED POPS SO THAT ONLY A FEW HIGHER ELEVATION SITES HAVE ANY WEATHER MENTIONED. NORTHERLY SURFACE WINDS WILL START TO DEVELOP BEHIND THE TROUGH THURSDAY AND WILL INTENSIFY THURSDAY NIGHT INTO FRIDAY MORNING AS A SURFACE HIGH DEVELOPS OVER NORTHEAST NEVADA AND STRENGTHENS THE NORTHERLY GRADIENT. AS USUAL THE COLORADO RIVER VALLEY WILL SEE THE STRONGEST NORTH WINDS AND A LAKE WIND ADVISORY MAY BE EVENTUALLY NEEDED FOR LAKE MOHAVE THURSDAY NIGHT AND FRIDAY. THE NORTHERLY WINDS WILL ALSO BRING DRY AND CONTINUED COOL CONDITIONS TO THE AREA WITH HIGH TEMPERATURES REMAINING 5 TO 10 DEGREES BELOW NORMAL. A DRY WEST NORTHWEST FLOW WILL BE OVER THE AREA SATURDAY WITH SOME HIGH CLOUDS AND TEMPERATURES WARMING A BIT. MODEL SOLUTIONS DIFFER WITH THE OVERALL PATTERN SUNDAY AND MONDAY WITH EITHER A WESTERLY FLOW OR SOME TYPE OF RIDGING. REGARDLESS...IT LOOKS LIKE BOTH DAYS WILL BE DRY WITH MAYBE SOME THIN HIGH CLOUDS AND TEMPERATURES A LITTLE ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS AROUND 20KTS WITH GUSTS AROUND 30KTS THROUGH ABOUT 06Z THIS EVENING. WIND SPEEDS WILL GRADUALLY DECREASE OVERNIGHT REMAINING FROM SOUTH TO SOUTHWEST. WINDS TUESDAY WILL BE FROM THE SOUTH TO SOUTHWEST 10-12KTS WITH GUSTS TO 20KTS. CLOUD COVER WILL CONSIST OF SCT-BKN CIRRUS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SOUTH TO SOUTHWEST WINDS THROUGH THIS EVENING WITH SPEEDS 15-25KTS AND GUSTS 30-40KTS. THE STRONGEST WINDS ARE EXPECTED OVER PORTIONS OF INYO...ESMERALDA...NYE...AND LINCOLN COUNTIES WHERE GUSTS TO AROUND 40KTS ARE LIKELY. THERE WILL ALSO BE DOWNSLOPE WINDS OVER THE EASTERN SLOPES OF THE SOUTHERN SIERRA FROM UNTIL ABOUT 16Z TUESDAY WHERE WEST WINDS GUSTING 60-70 MPH ARE POSSIBLE. THIS WILL ALSO CAUSE SIGNIFICANT MECHANICAL TURBULENCE IN THE AREA. SCATTERED SHOWERS ARE EXPECTED OVER THE SIERRA WITH ISOLATED SHOWERS OVER PORTIONS OF ESMERALDA...NYE...AND LINCOLN COUNTIES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...WIND ADVISORY UNTIL 4 AM PDT TUESDAY FOR NVZ019. AZ...NONE. CA...WIND ADVISORY UNTIL 4 AM PDT TUESDAY FOR CAZ519-520. && UPDATE...PIERCE PREV DISCUSSION...JENSEN/HARRISON HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 900 PM PDT MON OCT 22 2012 CAZ519-520-NVZ019-231100- EASTERN SIERRA SLOPES-OWENS VALLEY-SPRING MOUNTAINS- 900 PM PDT MON OCT 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TONIGHT SOUTHWEST TO WEST WIND GUST OF 45 TO 55 MPH POSSIBLE NEAR CANYON OPENINGS ALONG THE EASTERN SIERRA SLOPES OF INYO COUNTY AS WELL AS IN THE LEE OF THE SPRING MOUNTAINS. A WIND ADVISORY IS IN EFFECT UNTIL 4 AM PDT TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCAL GUSTY WINDS MAY STILL BE SEEN TUESDAY AND WEDNESDAY...HOWEVER IMPROVING CONDITIONS ARE EXPECTED THROUGH THE END OF THE WEEK AND INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ521>527-NVZ014>018-020>022-231100- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 900 PM PDT MON OCT 22 2012 /900 PM MST MON OCT 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TONIGHT NO WEATHER HAZARDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS WILL DECREASE TUESDAY AND WEDNESDAY OVER ALL BUT THE WESTERN MOJAVE DESERT. BREEZY TO WINDY PERIODS WILL OCCUR THURSDAY AND FRIDAY AS NORTH WINDS DEVELOP BEHIND THE DEPARTING LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
This gust occurred 4 miles NW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411371.